Florida, 2022

Flooding in Florida, July 16, 2022

July 16, 2022 · NWS TBW · 2 events in 2 counties and zones

Afternoon and evening thunderstorms produce minor flooding across parts of Tampa and Saint Petersburg in Hillsborough and Pinellas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon and evening thunderstorms produce minor flooding across parts of Tampa and Saint Petersburg in Hillsborough and Pinellas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 16, 1:58 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 1:58 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
258 PM EDT Sat Jul 16 2022

.DISCUSSION...
Issued at 258 PM EDT Sat Jul 16 2022

Surface high pressure ridge across north Florida will remain in
place into tonight then begin to shift south as upper level
troughing sets up over the eastern states. This will continue the
southeast low level flow into Sunday with scattered to numerous
convection moving northwest this afternoon and evening. The
highest coverage will be around and west of Interstate 75 in the
late afternoon and evening as the west coast sea breeze tries to
move inland.

For much of the upcoming work week it looks like the ridge axis will
become established across south central Florida with southwest flow
setting up across the Nature Coast and southerly flow elsewhere.
Plenty of moisture will persist across the region, but with the flow
becoming more southwest to south we'll see the timing of the
convection change. Isolated to scattered showers and thunderstorms
over the coastal waters will be moving onshore into the Nature
Coast, possibly into parts of the Tampa Bay area by midweek, during
the morning hours while further south we'll continue to see mainly
afternoon and evening storms with the highest PoPs over the interior
and southwest Florida.

Late in the week it does appear that the low level flow will shift
back to a more east southeast direction as the ridge axis shifts
north some with our more typical scattered afternoon and evening
convection each day

Main hazards from the thunderstorms through the forecast period will
continue to be strong gusty winds, frequent lightning, and locally
heavy rainfall that could cause flooding of low lying and poor
drainage areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 258 PM EDT Sat Jul 16 2022

Scattered to numerous showers and thunderstorms are expected to
develop at the TAF sites this afternoon and evening which could
cause some MVFR/local IFR conditions. Convection will wind down this
evening with VFR conditions prevailing later this evening into early
Sunday morning. East to southeast winds at 5 to 10 knots are
expected to shift to onshore at TPA, PIE and SRQ during the
afternoon as the sea breeze develops. Light east to southeast winds
then return to all sites this evening. Winds in the vicinity of
convection could be strong with gusts up to 35 knots will be
possible.

&&

.MARINE...
Issued at 258 PM EDT Sat Jul 16 2022

High pressure ridge across north Florida will drift south this
weekend with a more south to southwest flow setting up early next
week. Winds could briefly reach exercise caution tonight, otherwise
n o headlines are expected as winds should remain 15 knots or less
with seas 3 feet or less through the period. The main hazard will be
scattered showers and thunderstorms which could cause some locally
gusty winds and rough seas.

&&

.FIRE WEATHER...
Issued at 258 PM EDT Sat Jul 16 2022

No fire weather hazards are expected through the week as minimum
relative humidity values will remain above critical levels and winds
will remain less than 15 mph outside of any convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  79  92 /  60  60  30  50
FMY  75  91  78  93 /  40  70  20  60
GIF  75  92  77  95 /  40  80  20  60
SRQ  74  90  77  91 /  50  50  20  40
BKV  72  91  73  92 /  50  60  30  50
SPG  77  89  79  90 /  60  60  30  40

&&

Sea Breeze Thunderstorm Regime For Saturday: 7
Sea Breeze Thunderstorm Regime For Sunday: 7

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

Close

In the hours before

Special weather statement, Jul 16, 4:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
523 PM EDT Sat Jul 16 2022

FLZ052-056-151-251-255-162230-
Inland Manatee FL-Coastal Hillsborough FL-Polk FL-Hardee FL-
Inland Hillsborough FL-
523 PM EDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northwestern Hardee,
northeastern Manatee, southeastern Hillsborough and southwestern Polk
Counties through 630 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Myakka City, or 19 miles south of Fish Hawk, moving
north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fish Hawk, Greater Sun Center, Riverview, Ruskin, Little Manatee
River State Park, Alafia River State Park, Myakka Head, Gibsonton,
Fort Lonesome, Boyette, Duette, Wimauma, Sun City Center, Lithia
Springs State Park, Willow Oak and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2784 8246 2793 8200 2739 8200 2734 8225
      2738 8225 2739 8230
TIME...MOT...LOC 2122Z 168DEG 19KT 2757 8216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Jul 16, 4:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
552 PM EDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 NNW LAKELAND HIGHLAND 27.98N 81.96W
07/16/2022  E0.25 INCH       POLK               FL   AMATEUR RADIO

            PEA SIZE HAIL WAS REPORTED NEAR SOUTH
            FLORIDA AVE IN POLK COUNTY.

&&
Local storm report, Jul 16, 4:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
554 PM EDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     WATER SPOUT      2 SSE TAMPA             27.93N 82.47W
07/16/2022                   HILLSBOROUGH       FL   BROADCAST MEDIA

            A WATERSPOUT WAS REPORTED IN TAMPA BAY NEAR
            BAYSHORE BLVD.

&&
Special weather statement, Jul 16, 4:57 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
557 PM EDT Sat Jul 16 2022

FLZ043-050-052-149-151-249-251-162300-
Inland Pasco FL-Sumter FL-Coastal Hillsborough FL-Pinellas FL-
Polk FL-Coastal Pasco FL-Inland Hillsborough FL-
557 PM EDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southeastern Sumter,
Pasco, central Pinellas, Hillsborough and northwestern Polk Counties
through 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Lake-Orient Park, or near Temple Terrace, moving north at 20
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Clearwater, Lakeland, Pinellas Park, Plant City, Temple
Terrace, New Port Richey, Zephyrhills, Dade City, Lutz, Brandon,
Holiday, Fish Hawk, St. Petersburg, St. Leo, New Port Richey East,
Zephyrhills South, Tampa International Airport, East Lake-Orient Park
and Egypt Lake-Leto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2828 8275 2842 8196 2835 8196 2835 8186
      2836 8185 2836 8179 2835 8179 2834 8178
      2795 8190 2776 8271
TIME...MOT...LOC 2157Z 177DEG 16KT 2798 8236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pinellas

When
July 16, 5:15 PM EST
Where
Pinellas County, 1.4 mi WNW of Campbell Park Comps Site to 1.2 mi WNW of Campbell Park Comps Site
Cause
Heavy Rain
Reported by
Public
Coordinates
27.780, -82.670

The public reported street flooding on social media.

Flood, Hillsborough

When
July 16, 5:37 PM EST
Where
Hillsborough County, 1.84 mi NW of Tpa P O Knight Arpt to 1.97 mi NNW of Tpa P O Knight Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.940, -82.470

An NWS Employee reported street flooding near Hyde Park causing lanes to be reduced.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035534, 1035537.